Hail, El Paso
- When
- August 5, 2:52 PM MST to 2:55 PM MST
- Where
- El Paso County, 3.3 mi WSW of Colorado Spgs
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -104.880
Trained spotter reported large hail, 1.5 inches.
Isolated showers and storms developed over the mountains and high valleys during the day. Thunderstorm development then shifted to the I-25 corridor in the afternoon, specifically the Pikes Peak region, where multiple storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Isolated showers and storms developed over the mountains and high valleys during the day. Thunderstorm development then shifted to the I-25 corridor in the afternoon, specifically the Pikes Peak region, where multiple storms produced large hail. Heavy rainfall with localized flooding also occurred on this day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 5, 1:40 PM MST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 240 PM MDT Wed Aug 5 2020 .SHORT TERM...(This evening through Thursday) Issued at 238 PM MDT Wed Aug 5 2020 Currently... At 2 pms Showers and thunderstorms were intensifying on the western Palmer Divide, and into western El Paso county. A few high based showers were also noted along the CO/NM border over the higher terrain and across the La Garitas. Temps were in the 80s across the plains and valleys, and 60s and 70s mtns. Low level moisture was plentiful, with dwpts in the upper 50s to mid 60s across the plains, while it was noticeably drier over the mtns and valleys (mainly 20s/30s). SPC mesoanalysis pages were indicating favorable conditions for severe storms as CAPE values were in the 1500-2000 J/KG range and shear was 30 to 40 knts over the plains. A severe thunderstorm watch was in effect for most of the plains. Rest of today and into tonight... Strong to severe storms are likely, mainly along and north of US50 the rest of this afternoon and early evening. Hi res guidance indicates that the storms over the Palmer will continue to increase in intensity and become severe, moving into NE EL Paso county later this afternoon. Conditions are favorable for some hail, and cannot rule out a few 2" reports later today. As for the rest of the plains, models show the storms will gradually weaken as they move away from the I-25 corridor. Not so confident that this will happen as CAPE and Shear is still pretty robust out near the border. I expect we will see some strong storms further east but not as strong as over the higher terrain east of the mtns. . Given plenty of moisture out east, some locally heavy rains possible. Storms should continue moving east through the evening hours with the brunt of the activity moving out of the state by late evening. Tomorrow... Drier and hotter weather expected. Storms will be few and far between in the mtns and only isolated on the plains. Nonetheless, I expect we will see 2-3 strong storms over the plains tomorrow, with the strongest activity occurring generally east of KLHX. Flow aloft tomorrow does shift to more southwesterly as the ridge axis at mid levels pushes east of the Centennial State. Max temps will be in the mid 90s across most of the plains tomorrow with 80s in the valleys. .LONG TERM...(Thursday night through Wednesday) Issued at 238 PM MDT Wed Aug 5 2020 Thursday night through Saturday...An upper ridge of high pressure will continue over the south central US through Sat, with the ridge axis positioned roughly along the CO and KS border. A broad trough of low pressure over the West Coast will feed moisture up into the Great Basin and Four Corners region through the weekend, fueling isolated to scattered convection across the CWA Thu night and Fri, then more restricted to the higher terrain on Sat. Expect highs in the 80s for the high valleys, and 90s for the plains. Sunday through Wednesday...The West Coast trough lifts to the north and migrates to the east across Canada and the Rockies, which in turn tips the scales and allows the southern US ridge to flatten and slide to the west. A more westerly flow aloft settles in across the region on Sun and into midweek, decreasing atmospheric moisture while maintaining the warm temperatures. There will be isolated convection possible each aftn, mainly tied to the mts, with the main storm threat each day being gusty winds as well as cloud to ground lightning. Expect highs each day in the upper 70s to mid 80s for the high valleys, and upper 80s to upper 90s for the plains. Moore && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 238 PM MDT Wed Aug 5 2020 KCOS... Some thunder will be possible early in the period, otherwise VFR next 24hrs. Cant rule out some locally strong gusty winds and some hail with the thunder at the very beginning of this period. KPUB... Isolated thunder possible as outflow from storms up north may initiate some convection in teh KPUB airspace early this evening. Otherwise VFR. KALS... VFR next 24 hours. Some isolated thunder cant be ruled out early this evening. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...MOORE AVIATION...HODANISH
Hazardous Weather Outlook National Weather Service Pueblo CO 1115 AM MDT Wed Aug 5 2020 COZ058>089-093>099-061715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1115 AM MDT Wed Aug 5 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A few severe thunderstorms are likely across the southeastern plains of Colorado, with the most intense storms likely occurring across northern El Paso county. Isolated to scattered thunderstorms are expected to develop by early afternoon along the east slopes of the southern mountains. as these storms move east during the early to mid afternoon time period, one or two of the storms are expected to become severe, especially over northern El Paso county. Large hail, up to the size of golf balls, is possible, Over the remainder of the plains, one or two severe storms will be possible late this afternoon and evening as the storms move southeastward towards the borders of Kansas and Oklahoma. Wind gusts to 65 mph and half dollar size hail will occur. The overall best chance of severe storms along the I-25 corridor will be between 2 and 5 pm, and during the late afternoon and evening hours across the far southeastern plains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms are expected on Thursday afternoon across southern Colorado. A few of the storms could become strong across the plains, mainly east of the I-25 corridor. Cloud to ground lightning and gusty winds will be the primary threats with any storm that develops, while locally heavy rainfall and large hail are possible with some of the stronger storms. Daily isolated thunderstorms will be possible over the mountains Friday through Tuesday. A few storms during this time could make it to the high valleys or I-25 corridor. If heavy rain does move over one of the newer burn scars, there is a risk for flash flooding or debris flows. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon over the Interstate 25 corridor and the southeast plains. Hodanish
Special Weather Statement National Weather Service Pueblo CO 240 PM MDT Wed Aug 5 2020 COZ081-084-052130- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 240 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL 330 PM MDT... At 239 PM MDT, Doppler radar was tracking a strong thunderstorm near Palmer Lake, or 19 miles northwest of Colorado Springs, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Monument, Air Force Academy, Palmer Lake and Gleneagle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3903 10502 3913 10503 3913 10468 3897 10475 TIME...MOT...LOC 2039Z 285DEG 15KT 3909 10498 Heavener
Special Weather Statement National Weather Service Pueblo CO 303 PM MDT Wed Aug 5 2020 COZ088-094-052145- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 303 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL 345 PM MDT... At 303 PM MDT, Doppler radar was tracking a strong thunderstorm over Hoehne, or 12 miles northeast of Trinidad, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Model and Hoehne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3727 10438 3737 10440 3746 10403 3719 10403 TIME...MOT...LOC 2103Z 269DEG 13KT 3731 10436 Heavener
Special Weather Statement National Weather Service Pueblo CO 304 PM MDT Wed Aug 5 2020 COZ081-084-085-052145- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 304 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND NORTHWESTERN EL PASO COUNTIES UNTIL 345 PM MDT... At 304 PM MDT, Doppler radar was tracking a strong thunderstorm over Crystola, or 12 miles northwest of Colorado Springs, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northwestern Colorado Springs, Woodland Park, Air Force Academy, Green Mountain Falls, Crystola, Chipita Park and Cascade. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for central and east central Colorado. LAT...LON 3891 10507 3903 10504 3901 10473 3885 10479 TIME...MOT...LOC 2104Z 280DEG 20KT 3897 10499 Heavener
Special Weather Statement National Weather Service Pueblo CO 319 PM MDT Wed Aug 5 2020 COZ084-052200- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 319 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL 400 PM MDT... At 318 PM MDT, Doppler radar was tracking a strong thunderstorm near Monument, or 19 miles north of Colorado Springs. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern El Paso County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3903 10458 3910 10483 3913 10482 3913 10455 TIME...MOT...LOC 2118Z 288DEG 4KT 3912 10477 Heavener
Special Weather Statement National Weather Service Pueblo CO 340 PM MDT Wed Aug 5 2020 COZ081-085-052230- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 340 PM MDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EL PASO COUNTY UNTIL 430 PM MDT... At 340 PM MDT, Doppler radar was tracking a strong thunderstorm over western Colorado Springs, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Colorado Springs, Manitou Springs, Peterson AFB and Cimarron Hills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3885 10492 3892 10491 3891 10466 3879 10471 TIME...MOT...LOC 2140Z 294DEG 8KT 3888 10486 Heavener
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
352 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 1 WNW COLORADO SPRINGS 38.83N 104.84W
08/05/2020 M1.00 INCH EL PASO CO PUBLIC
&&The Pueblo radar (KPUX), 73 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
20 hail, 4 flash flood, 4 heavy rain, 1 flood, 1 debris flow. Local standard time, as filed.
Trained spotter reported large hail, 1.5 inches.
Public reported large hail, 1 inch.
Trained spotter reported large hail, 1 inch.
Trained spotter reported large hail, 1.75 inches.
Trained spotter reported large hail, 1.25 inches Ended at 412 PM.
Trained spotter reported large hail, 1 inch.
Woman was hit in the wrist at 7 Falls and was injured. Time estimated at 4 PM.
Reported at 10th and Colorado Ave., Colorado Springs, CO.
Trained spotter reported large hail, 1.75 inches.
National Weather Service employee reported large hail, 1.75 inches.
National Weather Service employee reported large hail, 2 inches.
Trained spotter reported large hail, 2 inches.
Time was estimated by radar.
Reported at Security and Main, Colorado Springs.
Trained spotter reported large hail, 1 inch.
Public reported large hail, 2 inches.
Public reported large hail, 1.5 inches.
Water flowing over curb at Fontaine and Dartmouth.
Heavy rainfall of 1.26 inches.
Water flowing across the road.
Heavy rainfall of 1 inch.
Significant street flooding observed by broadcast media.
Extensive street flooding reported by broadcast media.
Cars stalling in flood waters across roadway.
Heavy rainfall of 1 inch.
Public reported large hail, 1.25 inches.
Fell at Barr Camp, Lasted approximately 30 minutes. Broken skylights. Happened at 10,200 feet.
Public reported large hail, 1 inch.
Several boulders washed onto Highway 24 due to heavy rainfall.
Heavy rainfall of 1.51 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919349, 919351, 919356, 919359, 919397, 919398, 919400, 919401, 919403, 919405, 919406, 919407, 919409, 919413, 919415, 919417, 919419, 919339, 919425, 919342, 919426, 919348, 919343, 919345, 919427, 919421, 919422, 919423, 919430, 919428.